If you’ve been diagnosed with cancer, it’s likely that you have a lot of questions about how your treatment will affect your health. Many people who go through chemotherapy find that their eyes suffer from the side effects of chemotherapy. Here, we’ll take a look at some common eye-related side effects of chemotherapy.
The clinical term for “pink eye,” conjunctivitis can be bacterial or viral. While viral conjunctivitis typically clears up on its own, bacterial conjunctivitis may require a medication from your eye doctor. For people with healthy immune systems, it’s easy to contract conjunctivitis. When you’re going through chemotherapy, your immune system is weakened, making it even easier than normal to pick up the condition. If your eyes feel especially itchy, have a red appearance, or are crusty in the morning, a hot compress may help. If your symptoms don’t resolve in about a week, reach out to your eye doctor or primary care provider to discuss medication.
Some chemotherapy medications may make cataracts more likely to develop. If you already have cataracts, your chemotherapy medications may make them worse. While cataracts are painless, they do lead to worsening vision over time. Cataracts can make vision cloudy, and can greatly reduce your ability to see. Thankfully, cataracts can be surgically removed. If you think that your chemo treatments may be contributing to your cataracts, it’s a good idea to talk with both your eye doctor and your primary care provider to discuss next steps.
Dry Eye Syndrome
There’s nothing worse than the feeling that something is in your eye. If you have dry eye syndrome, it’s likely that you have the feeling of sand, dirt, or other debris in your eyes regularly. You may notice that your eyes tear regularly in an effort to remove debris from your eyes, but your eyes still feel dry. While your eyes may produce tears, they may lack the chemical that allows your eyes to feel moist. This can result in a persistent uncomfortable feeling that’s tough to alleviate with over-the-counter eye drops. Your eye doctor can work with you to find the right artificial tears for your needs.
Struggling With Vision Due To Chemo? Talk To Your Eye Doctor.
If you’re going through chemo, you have enough discomfort — the last thing you should have to worry about is your vision. Reach out to your eye doctor to talk about eye-related chemo side effects and develop a plan to keep you as comfortable as possible as your body fights cancer.